Clonazepam Overdose: Can It Be Deadly?

Clonazepam Overdose | Midwood Addiction Treatment

Clonazepam Overdose: Can It Be Deadly? – Clonazepam (Klonopin) is a prescription medication indicated for the treatment of seizures, anxiety and panic disorder. Because it depresses the central nervous system (CNS), drinking alcohol or consuming another CNS depressant while taking clonazepam can result in an overdose.

Clonazepam belongs to a category of prescription drugs known as benzodiazepines or benzos. Benzos work by stimulating the production of a brain chemical called gamma-aminobutyric acid (GABA). GABA is an inhibitory neurotransmitter that reduces activity in the CNS and therefore incites feelings of relaxation and euphoria.

The risk for severe side effects, including overdose, is higher for people over the age of 65. Older patients are more sensitive to clonazepam’s effects and should be prescribed smaller doses to prevent adverse side effects.

Clonazepam Interactions

Clonazepam is very hard to overdose on when used alone, and a potentially fatal overdose typically occurs only due to an interaction with other substances in the system. According to recent research from the Centers for Disease Control and Prevention, more than 10,500 people died in 2016 from an overdose that involved benzos.

After clonazepam is consumed, our body eventually cleanses itself of the substance by breaking it down with enzymes. However, some substances can impede the activity of these enzymes, making it much harder for the body to clear out to clonazepam. As such, clonazepam concentrations can accumulate and become toxic, particularly when accompanied by substances with a similar mechanism of action, such as opioids or alcohol.

Medications that inhibit the activity of these monooxygenase enzymes include the following:

  • Sedatives
  • Alcohol
  • Some antifungals
  • Opioid painkillers, such as oxycodone
  • Muscle relaxers
  • The antidepressant Serzone (nefazodone)
  • Fluvoxamine, a drug that treats obsessive-compulsive disorder (OCD)
  • Tagamet (cimetidine), a heartburn medication

Common Clonazepam Side Effects

Like other medications, even low doses of clonazepam can cause mild side effects, including the following:

  • Drowsiness
  • Dizziness
  • Headache
  • Blurred vision
  • Sleep disturbances

These side effects are usually minor and brief and abate within a few hours or days following clonazepam use. The occurrence of side effects during a taken-as-prescribed therapeutic regimen does not indicate an overdose. If these side effects are intense and impair daily life, however, the doctor will likely decrease the dosage or switch medications altogether.

Signs and Symptoms of a Clonazepam Overdose

The symptoms of an overdose on clonazepam or some other benzo can range from mild to severe, and, in some cases, be life-threatening. The vast majority of severe or fatal clonazepam overdoses occur when it is used in combination with other CNS depressants, such as opioid medications or alcohol.

If you have been prescribed clonazepam, your physician should be aware of other medications or substances you are using, including over-the-counter medications, nutritional supplements, vitamins, or alcohol. If the physician suspects there may be an interaction, an alternative to clonazepam may be prescribed to prevent dangerous complications.

The intensity of clonazepam overdose symptoms depends on several factors, including the following:

  • How much clonazepam was used
  • Individual body chemistry
  • Sensitivity to depressants
  • Other substances present in addition to clonazepam

Mild clonazepam overdose symptoms may include the following:

  • Drowsiness
  • Lightheadedness
  • Muscle weakness and slowed reflexes
  • Elevated heart rate
  • Confusion
  • Agitation
  • Loss of balance and impaired coordination
  • Blurred vision
  • Tremors
  • Uncontrolled muscle movements
  • Difficulty breathing

Severe clonazepam overdose symptoms may include the following:

  • Slurred speech
  • Extreme drowsiness
  • Hallucinations
  • Abnormal or irregular heart rhythm
  • Low blood pressure
  • Chest pain
  • Respiratory depression
  • Seizures
  • Fainting, unresponsiveness, or unconsciousness
  • Coma
  • Death

If you suspect that you or a loved one is overdosing on clonazepam, contact emergency medical services at 911 immediately.

Treating an Overdose

In the case of a clonazepam overdose, medical personnel will give the person activated charcoal to absorb some of the clonazepam while en route to the nearest hospital emergency center, thereby preventing potentially lethal symptoms.

After arriving at the hospital, the doctor will usually pump the person’s stomach to remove any undigested clonazepam to forestall any further complications. Likewise, they will administer a benzo agonist called flumazenil, which blocks and reverses the effects of clonazepam. Lastly, to rebalance the body, the physician will likely administer intravenous fluids.

Clonazepam and Suicide

If you recognize that a loved one has taken clonazepam and seems to be at immediate risk of self-harm, suicide, or violent behavior, follow these steps:

  1. Call 911 or your local emergency hotline.
  2. Remain calm and stay near the individual until professional help arrives.
  3. Clear the area of any other drugs, weapons, or any object they could use to cause harm.
  4. Listen compassionately without judging, arguing, yelling, or appearing threatening.

Treatment for Clonazepam Addiction

Clonazepam has a high potential for abuse, as well as for forming a tolerance and physical dependence, and ultimately addiction. Addiction to clonazepam can be successfully treated through a multitude of therapeutic techniques, including cognitive-behavioral therapy (CBT), individual and family counseling, and group support.

Furthermore, research suggests that clonazepam addiction treatment is most successful if combined into a single comprehensive recovery plan with other holistic practices like art and music therapy, yoga, and meditation.

We can help you to restore sanity to your life and experience the happiness and wellness you deserve! Call us today to find out how!

We Are Always Ready To Help

We’re here for you.

888-MAT-1110

Send us a message